Complete partitions of graphs

Halldòrsson, Magnüs M. ; Kortsarz, Guy ; Radhakrishnan, Jaikumar ; Sivasubramanian, Sivaramakrishnan (2007) Complete partitions of graphs Combinatorica, 27 (5). pp. 519-550. ISSN 0209-9683

Full text not available from this repository.

Official URL:

Related URL:


A complete partition of a graph G is a partition of its vertex set in which any two distinct classes are connected by an edge. Let cp(G) denote the maximum number of classes in a complete partition of G. This measure was defined in 1969 by Gupta [19], and is known to be NP-hard to compute for several classes of graphs. We obtain essentially tight lower and upper bounds on the approximability of this problem. We show that there is a randomized polynomial-time algorithm that given a graph G with n vertices, produces a complete partition of size Ω(cp(G)/√lgn). This algorithm can be derandomized. We show that the upper bound is essentially tight: there is a constant C > 1, such that if there is a randomized polynomial-time algorithm that for all large n, when given a graph G with n vertices produces a complete partition into at least C·cp(G)/√lgn classes, then NP ⊆ RTime (n O(lg lg n)). The problem of finding a complete partition of a graph is thus the first natural problem whose approximation threshold has been determined to be of the form θ((lgn)c) for some constant c strictly between 0 and 1.

Item Type:Article
Source:Copyright of this article belongs to Springer.
ID Code:57654
Deposited On:29 Aug 2011 08:37
Last Modified:29 Aug 2011 08:37

Repository Staff Only: item control page